Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 108, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 28, 2016, 10:39 PM CDT for Mitchell County, Scurry County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2016, 10:39 PM CDT (03:39 UTC)
- Expired
- May 28, 2016, 11:45 PM CDT
- In force
- 66 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 2.5 in
- Wind
- 60.0 mph
Counties Mitchell County, TX, Scurry County, TX
The radar
The San Angelo radar (KSJT), 115 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 3:59 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1352 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 2349 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
326
WUUS54 KMAF 290339
SVRMAF
TXC335-415-290445-
/O.NEW.KMAF.SV.W.0108.160529T0339Z-160529T0445Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1039 PM CDT SAT MAY 28 2016
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN SCURRY COUNTY IN WESTERN TEXAS...
EASTERN MITCHELL COUNTY IN WESTERN TEXAS...
* UNTIL 1145 PM CDT
* AT 1039 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DUNN...OR 8
MILES SOUTH OF SNYDER...MOVING SOUTHEAST AT 30 MPH.
HAZARD...TENNIS BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SNYDER...COLORADO CITY...CHINA GROVE...VALLEY VIEW...LORAINE...DUNN...
COLORADO CITY AIRPORT...INADALE...CHAMPION CREEK RESERVOIR...IRA...
BUFORD...HERMLEIGH AND US-84 NEAR THE NOLAN-FISHER COUNTY LINE.
THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 213 AND 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3209 10070 3244 10096 3262 10106 3272 10085
3254 10066 3209 10067
TIME...MOT...LOC 0339Z 321DEG 25KT 3260 10090
HAIL...2.50IN
WIND...60MPH
$$
AHASIC1 follow-up statement
405
WWUS54 KMAF 290426
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1126 PM CDT SAT MAY 28 2016
TXC415-290435-
/O.CAN.KMAF.SV.W.0108.000000T0000Z-160529T0445Z/
SCURRY TX-
1126 PM CDT SAT MAY 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SCURRY COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
WESTERN TEXAS.
LAT...LON 3209 10070 3244 10096 3253 10101 3253 10066
3209 10067
TIME...MOT...LOC 0425Z 321DEG 25KT 3235 10066
$$
TXC335-290445-
/O.CON.KMAF.SV.W.0108.000000T0000Z-160529T0445Z/
MITCHELL TX-
1126 PM CDT SAT MAY 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR EASTERN MITCHELL COUNTY...
AT 1125 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CHAMPION...OR
9 MILES SOUTHWEST OF ROSCOE...MOVING SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
COLORADO CITY...CHINA GROVE...VALLEY VIEW...LORAINE...COLORADO CITY
AIRPORT...CHAMPION CREEK RESERVOIR...BUFORD AND US-84 NEAR THE NOLAN-
FISHER COUNTY LINE.
THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 213 AND 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3209 10070 3244 10096 3253 10101 3253 10066
3209 10067
TIME...MOT...LOC 0425Z 321DEG 25KT 3235 10066
HAIL...1.25IN
WIND...60MPH
$$
AHASICWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:28 PM CDT, 4 hours 11 minutes earlier.
Area forecast discussion, May 28, 6:28 PM CDT, 4 hours 11 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 628 PM CDT SAT MAY 28 2016 .AVIATION... 00Z TAF issuance. VFR conditions will continue through this evening with isolated storms across the Permian Basin. Decided against including TSRA in MAF TAF at this time but will continue to monitor current radar trends and amend if needed. Low stratus will develop late tonight/early Sunday, affecting HOB, MAF, INK and FST through mid- late morning with VFR conditions returning by noon. Otherwise, elevated SE winds expected to persist through much of the TAF period. && .PREV DISCUSSION... /issued 232 PM CDT SAT MAY 28 2016/ DISCUSSION... A line of cumulus just southeast of Midland appears to mark the location of the dryline retreating west this afternoon. A visual look at the clouds shows there is not much vertical development so far, most likely due to the presence of an upper ridge axis directly overhead. If afternoon heating does manage to break the cap this afternoon, there will be the potential for isolated to scattered storms in the eastern Permian Basin and lower Trans Pecos and one or two could become severe. Tomorrow storm chances increase as the ridge axis shifts east and a favorably timed disturbance arrives during the afternoon. Shear and instability will be enough to support severe convection and SPC has expanded the slight risk of severe weather south to include the entire Permian Basin and much of the Trans Pecos on the latest SWODY2. Did not mention severe weather in the forecast this afternoon due to it's isolated nature (if it happens at all), but did add severe wording to the forecast for tomorrow afternoon with greater coverage expected. Rain chances will continue through Wednesday as an upper low currently over California slowly moves east across the southwestern U.S. and into the southern Plains. The increased moisture will help modify temps the next several days with warm lows and highs holding to the upper 80s to lower 90s as opposed to upper 90s/low 100s seen a few days ago. Northwest flow on the backside of the low will end rain chances late Thursday but will also bring a cold front south keeping high temps below normal to end the week. Hennig && .PRELIMINARY POINT TEMPS/POPS... Big Spring 66 85 65 85 / 30 50 40 40 Carlsbad 64 94 63 94 / 10 20 10 20 Dryden 69 88 70 86 / 20 30 20 40 Fort Stockton 69 91 68 87 / 20 40 10 40 Guadalupe Pass 61 85 65 86 / 10 10 0 20 Hobbs 63 88 63 87 / 20 40 20 30 Marfa 54 87 57 85 / 10 30 10 30 Midland Intl Airport 68 89 68 88 / 20 40 30 30 Odessa 69 89 68 88 / 20 40 20 30 Wink 69 94 68 92 / 20 30 10 30 && .MAF Watches/Warnings/Advisories... NM...None. TX...None. && 27/49
Hazardous weather outlook, May 28, 2:39 PM CDT, 8 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 239 PM CDT SAT MAY 28 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-291945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 239 PM CDT SAT MAY 28 2016 /139 PM MDT SAT MAY 28 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT...MAINLY EAST OF A LINE FROM TATUM TO SANDERSON. AN ISOLATED STRONG TO SEVERE THUNDERSTORM IS POSSIBLE...PRIMARILY OVER THE EASTERN PERMIAN BASIN. STRONGER STORMS WILL BE CAPABLE OF PRODUCING NICKEL TO GOLFBALL SIZED HAIL AND WIND GUSTS OF 50 TO 70 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE MAINLY EAST OF THE MOUNTAINS OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO ON SUNDAY. SEVERE THUNDERSTORMS WILL POSSIBLE ACROSS THE LOW ROLLING PLAINS AND THE PERMIAN BASIN WHERE LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE SUNDAY AFTERNOON AND EVENING. THUNDERSTORMS WILL ALSO BE POSSIBLE MONDAY THROUGH THURSDAY NIGHT...MAINLY OVER THE WESTERN LOW ROLLING PLAINS...PERMIAN BASIN...AND LOWER TRANS PECOS. STRONGER STORMS WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...HAIL TO THE SIZE OF NICKELS...GUSTY WINDS TO 55 MPH...AND BRIEF...HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 05
In the hours before
Special weather statement, May 28, 6:13 PM CDT, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
613 PM CDT SAT MAY 28 2016
TXZ048-290000-
SCURRY TX-
613 PM CDT SAT MAY 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR SCURRY COUNTY UNTIL 700 PM CDT...
AT 612 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SNYDER...MOVING NORTHEAST AT 20 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SNYDER...DERMOTT...HERMLEIGH...HUDD...WINSTON FIELD...MIDWAY...
ARAH...UNION AND RANDALLS CORNER.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3261 10095 3278 10117 3296 10100 3296 10066
3259 10067
TIME...MOT...LOC 2312Z 243DEG 18KT 3274 10093
05Local storm report, May 28, 7:33 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
733 PM CDT SAT MAY 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 4 N HERMLEIGH 32.70N 100.76W
05/28/2016 E1.00 INCH SCURRY TX STORM CHASER
QUARTER SIZE HAIL AND FLOODING OF LOW LYING AREAS
REPORTED ON FM 644 NORTH OF HERMLEIGH
&&
AMBER.HLUCHANLocal storm report, May 28, 8:06 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
806 PM CDT SAT MAY 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM HAIL 11 NW GAIL 32.88N 101.58W
05/28/2016 E0.88 INCH BORDEN TX PUBLIC
&&
AHASICLocal storm report, May 28, 8:54 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
854 PM CDT SAT MAY 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL GAIL 32.77N 101.45W
05/28/2016 E1.75 INCH BORDEN TX LAW ENFORCEMENT
REPORT FROM BORDEN COUNTY SHERIFFS OFFICE
&&
AHASICLocal storm report, May 28, 9:21 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
921 PM CDT SAT MAY 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL 12 NNE MIDLAND 32.16N 102.00W
05/28/2016 E1.00 INCH MARTIN TX PUBLIC
0905 PM HAIL 12 NNE MIDLAND 32.16N 102.00W
05/28/2016 E1.00 INCH MARTIN TX PUBLIC
REPORTED VIA SOCIAL MEDIA
&&
AMBER.HLUCHANLocal storm report, May 28, 9:57 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
957 PM CDT SAT MAY 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL 12 NNW MIDLAND 32.16N 102.16W
05/28/2016 E1.00 INCH MARTIN TX PUBLIC
0905 PM HAIL 12 NNW MIDLAND 32.16N 102.16W
05/28/2016 E1.00 INCH MARTIN TX PUBLIC
REPORTED VIA SOCIAL MEDIA
&&
AMBER.HLUCHANThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:37 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 38 min |
| May 28, 8:16 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 59 min |
| May 28, 8:18 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 42 min |
| May 28, 8:50 PM CDT | Areal Flood Advisory | MAF | Borden | 115 min |
| May 28, 8:51 PM CDT | Areal Flood Advisory | MAF | Martin | 114 min |
| May 28, 9:01 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 44 min |
| May 28, 9:15 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Martin | 60 min |
| May 28, 9:40 PM CDT | Flash Flood Warning | MAF | Martin | 3 hr |
| May 28, 10:12 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 63 min |
| May 28, 10:16 PM CDT | Severe Thunderstorm Warning | MAF | Martin, Midland | 59 min |
| May 28, 10:40 PM CDT | Areal Flood Advisory | MAF | Borden, Scurry | 3 hr |
| May 28, 10:53 PM CDT | Flash Flood Warning | MAF | Scurry | 3 hr |
| May 28, 11:54 PM CDT | Special Weather Statement | MAF | Mitchell | 36 min |
| May 29, 3:50 PM CDT | Special Weather Statement | MAF | Loving | 40 min |
| May 29, 3:59 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Loving, Reeves | 61 min |
| May 29, 4:26 PM CDT | Special Weather Statement | MAF | Reeves | 49 min |
| May 29, 4:34 PM CDT | Special Weather Statement | MAF | 41 min | |
| May 29, 5:00 PM CDT | Special Weather Statement | MAF | 30 min | |
| May 29, 5:04 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves | 22 min |
| May 29, 5:20 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 55 min |
| May 29, 6:14 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 61 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.